Arizona, 2012

Dust Storm in Arizona, August 11, 2012

August 11, 2012 · NWS PSR · 2 events in 2 counties and zones

Strong thunderstorms developed to the southeast of the greater Phoenix metropolitan area during the afternoon hours on August 11th. Due to the excessive heat and dry conditions, the storms were able to generate strong gusty outflow winds well in excess of 40 mph.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Strong thunderstorms developed to the southeast of the greater Phoenix metropolitan area during the afternoon hours on August 11th. Due to the excessive heat and dry conditions, the storms were able to generate strong gusty outflow winds well in excess of 40 mph. The winds pushed towards the northwest and stirred up large quantities of dust and dirt, creating a dust storm. The dust storm moved towards the northwest, across Pinal county and into the greater Phoenix metropolitan area during the latter portion of the afternoon, and then into the early evening hours. The dense blowing dust created very hazardous driving conditions across the central deserts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 11, 3:20 PM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 11, 3:20 PM MST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
320 PM MST SAT AUG 11 2012

.UPDATE...TO AVIATION DISCUSSION...

&&

.SYNOPSIS...
STRONG HIGH PRESSURE WILL CONTINUE OVER THE DESERT SOUTHWEST THROUGH
THE END OF THE WEEKEND AND INTO EARLY NEXT WEEK...RESULTING IN WELL
ABOVE NORMAL TEMPERATURES AND PERIODS OF EXCESSIVE HEAT. MONSOON
MOISTURE WILL SLOWLY SPREAD BACK INTO THE REGION...RESULTING IN A
CHANCE OF AFTERNOON THUNDERSTORM ACTIVITY OVER SOUTHEAST CALIFORNIA
AND SOUTHWEST ARIZONA THROUGH SUNDAY. THE CHANCE OF AFTERNOON AND
EVENING THUNDERSTORM ACTIVITY NEXT WEEK WILL BE CONFINED TO SOUTH
CENTRAL ARIZONA.

&&

.DISCUSSION...
TONIGHT...
A FAIRLY SIGNIFICANT INVERTED TROF CONTINUED TO MOVE NORTH INTO
SOUTHWEST AZ FROM MEXICO. CONVECTION THIS AFTERNOON HAS BEEN
VIGOROUS...AND SO FAR CONFINED TO AREAS OF DEFORMATION IN SOUTHERN
CA AND SOUTHEAST AZ.  SOUTHEAST CA AND FAR SOUTHWEST AZ SO FAR HAS
BEEN DEVOID OF CONVECTION...HOWEVER THAT MIGHT CHANGE BY EVENING.
MODELS FORECAST THE INVERTED TROF TO TAKE ON A DIFFERENT ORIENTATION
BY EVENING...BECOMING NEGATIVE TILT IN SOUTHWEST AZ. THEREFORE AS WE
PROGRESS INTO THE LATE AFTERNOON HOURS WE EXPECT CONVECTION TO
INCREASE IN SOUTHWEST AZ AND SOUTHEAST CA. THE CHANCE OF SHOWERS AND
THUNDERSTORMS WILL CONTINUE ACROSS MOST OF THE FORECAST AREA INTO
THE LATE EVENING HOURS.

SUNDAY AND MONDAY...
THE INVERTED TROF IF FORECAST TO WASH OUT AND BECOMES VERY WEAK...
BUT NEARLY STATIONARY OVER SOUTHWEST AZ. FLOW ALOFT AT AND ABOVE 300
MB BECOMES VERY LIGHT...IN A LARGE COL AREA. SINCE THERE IS NO
ORGANIZATION TO THE FLOW PATTERN ALOFT...CONVECTION WILL BE
DIURNALLY DRIVEN BY HEATING. THEREFORE A SLIGHT CHANCE OF SHOWERS
AND THUNDERSTORMS ARE FORECAST JUST ABOUT EVERYWHERE OVER THE
FORECAST AREA...BUT DECLINING A BIT IN SOUTHEAST CA ON MONDAY.

THE EXCESSIVE HEAT WARNING FOR THE LOWER DESERTS WILL STILL CONTINUE
AS ATMOSPHERIC THICKNESS VALUES AND LOWER ATMOSPHERIC TEMPERATURES
REMAIN STEADY THROUGH MONDAY.  ALTHOUGH THE FORECAST AFTERNOON
TEMPERATURES IN SOUTHEAST CA AND SOUTHWEST AZ ARE A FEW DEGREES
UNDER WARNING THRESHOLDS...COMBINED HUMIDITY WILL TAKE TEMPERATURES
ABOVE OUR HEAT INDEX WARNING CRITERIA.

TUESDAY THROUGH FRIDAY...
A CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL
MAINLY BE CONFINED TO SOUTH CENTRAL AZ THIS PERIOD. HOWEVER ANOTHER
INVERTED TROF FROM MEXICO ON WED OR THUR MAY ELEVATE THE CHANCE OF
THUNDERSTORMS ONE OF THESE DAYS VICINITY PHOENIX AND CASA GRANDE.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL.

SCT TO BKN CIGS WILL PERSIST ACROSS THE PHOENIX METRO AREA WITH
GENERALLY W-SW WINDS. LINGERING LOW LEVEL MOISTURE AND
INSTABILITY ACROSS THE SOUTHERN AZ HAS SUPPORTED SCT THUNDERSTORMS
THAT HAVE ALREADY SENT OUTFLOWS UP THROUGH PINAL COUNTY THIS
AFTERNOON. STORMS MAY CONTINUE TO DEVELOP THIS AFTERNOON...WITH
GUSTY OUTFLOW WINDS AND POTENTIALLY BLOWING DUST TO IMPACT THE
TERMINALS. STORM DEVELOPMENT INTO THE PHOENIX AREA MAY BE POSSIBLE
LATER THIS EVENING...AROUND OR AFTER 12/0200Z. UNTIL DEVELOPMENT
PERSIST CLOSER TO THE METRO AREA...DID NOT INCLUDE MENTION OF
THUNDER OR CB IN THE TAFS.

SOUTHEAST CALIFORNIA/SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
GENERALLY LIGHT WINDS WITH MOSTLY CLEAR SKIES THROUGH THE AFTERNOON.
ISO STORM DEVELOPMENT DURING THE LATE AFTN MAY IMPACT THE
TERMINALS...ESPECIALLY WITH GUSTY OUTFLOW WINDS AND PERIODS OF HEAVY
RAINFALL. AT THIS TIME...UNTIL DEVELOPMENT FILLS IN ACROSS THE BAJA
SPINE AND WESTERN ARIZONA...ONLY INCLUDED VCTS MENTION FOR KBLH.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
TUESDAY THROUGH SATURDAY...
STRONG HIGH PRESSURE ON TUESDAY IS EXPECTED TO SLOWLY WEAKEN AND
MOVE EASTWARD THROUGH THE REST OF NEXT WEEK. AS A
RESULT...THUNDERSTORM ACTIVITY THAT WILL BE MAINLY CONFINED TO THE
HIGHER TERRAIN EAST OF PHOENIX ON TUESDAY IS EXPECTED TO SPREAD
WESTWARD INTO THE PHOENIX AREA...THEN INTO SOUTHWEST ARIZONA AND
SOUTHEAST CALIFORNIA THROUGH THE REMAINDER OF THE WEEK. WELL ABOVE
NORMAL TEMPERATURES ON TUESDAY ARE EXPECTED TO SLOWLY COOL TO
NEAR...OR EVEN BELOW NORMAL FROM WEDNESDAY THROUGH SATURDAY. WINDS
ARE EXPECTED TO REMAIN MOSTLY LIGHT...EXCEPT NEAR THUNDERSTORMS GOOD
OVERNIGHT RELATIVE HUMIDITY RECOVERIES CAN ALSO BE EXPECTED THROUGH
THE PERIOD.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...EXCESSIVE HEAT WARNING UNTIL 8 PM MST MONDAY
     AZZ020>023...025>028.

CA...EXCESSIVE HEAT WARNING UNTIL 8 PM PDT MONDAY
     CAZ031>033.

&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...VASQUEZ
AVIATION...NOLTE
FIRE WEATHER...DEWEY/PERCHA
Hazardous weather outlook, Aug 11, 6:08 AM MST, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
608 AM MST SAT AUG 11 2012

AZZ024-121300-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
608 AM MST SAT AUG 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

NO WEATHER HAZARDS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO WEATHER HAZARDS ARE EXPECTED ON SUNDAY. BEGINNING ON
MONDAY...THERE WILL BE A GRADUALLY INCREASING CHANCE OF AFTERNOON
SHOWERS AND THUNDERSTORMS THROUGH THE DAY ON FRIDAY. THE PRIMARY
WEATHER HAZARDS WILL BE GUSTY WINDS IN EXCESS OF 40 MPH...LOCALLY
HEAVY RAINFALL AND DEADLY CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

AZZ022-023-027-028-121300-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
608 AM MST SAT AUG 11 2012

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM MST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT THROUGH TONIGHT FOR THE
SOUTH CENTRAL DESERTS INCLUDING THE GREATER PHOENIX AREA. HIGH
TEMPERATURES WILL BE IN EXCESS OF 110 DEGREES AND OVERNIGHT LOWS WILL
RANGE FROM MID 80S TO AROUND 90 OVER THE WARMER DESERTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

AN EXCESSIVE HEAT WARNING WILL PERSIST THROUGH MONDAY EVENING FOR THE
SOUTH CENTRAL DESERTS INCLUDING THE GREATER PHOENIX AREA. OVERNIGHT
LOWS RANGING FROM THE MID 80S TO LOW 90S MEAN THAT THERE IS LITTLE
RELIEF FROM THE HEAT DURING THE NIGHTTIME HOURS. IT IS POSSIBLE THAT
THE WARNING WILL NEED TO BE EXTENDED THROUGH THE DAY ON TUESDAY.

INCREASING CLOUDS AND MOISTURE BY MID WEEK WILL LEAD TO A COOLING
TREND AND WILL ALSO LEAD TO A SLIGHT CHANCE FOR AFTERNOON AND EVENING
THUNDERSTORMS ACROSS THE SOUTH CENTRAL DESERTS. THE CHANCES WILL
SLOWLY INCREASE...AND BY FRIDAY THERE WILL BE A CHANCE FOR AFTERNOON
AND EVENING THUNDERSTORMS OVER THE DESERTS. PRIMARY WEATHER HAZARDS
WITH THE THUNDERSTORMS INCLUDE GUSTY WINDS IN EXCESS OF 45
MPH...BRIEF HEAVY RAIN...PATCHY BLOWING DUST AND DEADLY LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

AZZ020-021-025-026-CAZ031>033-121300-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
608 AM MST SAT AUG 11 2012 /608 AM PDT SAT AUG 11 2012/

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM MST /8 PM PDT/
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA AND EXTREME SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

AN EXCESSIVE HEAT WARNING CONTINUES TODAY AND TONIGHT FOR THE
SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA DESERTS. IT IS POSSIBLE
THAT THE SHOWERS AND INCREASED HUMIDITY WILL LEAD TO COOLER HIGH
TEMPERATURES TODAY THAT FALL BELOW HEAT WARNING THRESHOLDS.
HOWEVER...HEAT INDEX VALUES WILL REMAIN HIGH AND IT IS EXPECTED THAT
DRIER AND HOTTER WEATHER WILL RETURN SUNDAY. AS SUCH THE WARNING WILL
BE ALLOWED TO CONTINUE TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE ALSO EXPECTED. PRIMARY
WEATHER HAZARDS INCLUDE GUSTY WINDS IN EXCESS OF 45 MPH...LOCALLY
HEAVY RAIN...PATCHY BLOWING DUST AND SAND AND DEADLY LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

AN EXCESSIVE HEAT WARNING WILL CONTINUE THROUGH MONDAY EVENING FOR
THE DESERTS OF SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA. OVERNIGHT
LOWS RANGING FROM MID 80S TO NEAR 90 OVER THE WARMER DESERTS MEAN
THAT THERE IS LITTLE RELIEF FROM THE OPPRESSIVE DAYTIME HEAT. LITTLE
CHANGE IN THE WEATHER PATTERN TUESDAY MEAN THAT THE WARNING MAY NEED
TO BE EXTENDED THROUGH THE EVENING HOURS ON TUESDAY.

THERE WILL BE A SLIGHT CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS
ON SUNDAY...THEN THERE WILL BE A BREAK AS DRIER CONDITIONS MOVE IN.
MONSOON MOISTURE WILL RETURN BY WEDNESDAY...AND AS SUCH A SLIGHT
CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS WILL RETURN AND
CONTINUE EACH DAY THROUGH FRIDAY. THE PRIMARY WEATHER HAZARDS
ASSOCIATED WITH THE THUNDERSTORMS INCLUDE GUSTY WINDS IN EXCESS OF 45
MPH...LOCALLY HEAVY RAINFALL...SHARPLY REDUCED VISIBILITY IN BLOWING
DUST AND SAND...AND DEADLY LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

CAZ030-121300-
JOSHUA TREE NATIONAL PARK-
608 AM PDT SAT AUG 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS. THE
PRIMARY WEATHER HAZARDS INCLUDE GUSTY WINDS IN EXCESS OF 40
MPH...BRIEF HEAVY RAIN...PATCHY DENSE BLOWING DUST ACROSS THE LOWER
ELEVATIONS AND DEADLY LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Local storm report, Aug 11, 4:23 PM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
423 PM MST SAT AUG 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     DUST STORM       1 WSW CASA GRANDE       32.89N 111.75W
08/11/2012                   PINAL              AZ   TRAINED SPOTTER

            VSBY LESS THAN 0.25 MILES

&&

EVENT NUMBER PSR1200231

PSR

Event by event

2 dust storm. Local standard time, as filed.

Dust Storm, Central Deserts

When
August 11, 4:30 PM MST to 6:00 PM MST
Where
Central Deserts forecast zone
Reported by
Law Enforcement

Thunderstorms developed across southeast Arizona during the afternoon hours on August 11th. Due to the excessive heat and dry conditions, the storms were able to generate very strong and gusty outflow winds, well in excess of 40 mph. The gusty winds spread to the northwest, across northwest Pinal county, and they stirred up significant dust, causing a dust storm. According to local law enforcement, at 436 pm the visibility near mile marker 172 on Interstate 8 lowered to about 200 feet. This was near the town of Arizola. At 415 pm, a trained weather spotter in Casa Grande reported a dust storm with visibility less than one quarter of a mile. Finally, local law enforcement personnel indicated that visibility dropped to less than one eighth of a mile just north of the Casa Grande airport. Fortunately, no accidents or injuries were reported due to the dust storm.

Dust Storm, Greater Phoenix Area

When
August 11, 5:00 PM MST to 7:00 PM MST
Where
Greater Phoenix Area forecast zone
Reported by
NWS Employee

Strong thunderstorms developed well to the southeast of the greater Phoenix area during the afternoon hours on August 11th. Due to the excessive heat and dry conditions, the storms were able to produce very strong and gusty outflow winds, well in excess of 40 mph. The winds spread towards the northwest, picking up significant dust and dirt, creating dust storm conditons. The dust storm spread into the southeast portions of the greater Phoenix area by 5 pm and then continued towards the west into the evening hours. At 540 pm, a NWS employee 2 miles east of Ahwatukee indicated that visibility was down to one quarter mile in blowing dust near Warner Road and Interstate 10. At about the same time a trained spotter 3 miles east of Guadalupe reported one quarter mile visibility at the intersection of McClintock and Elliot Roads. Another NWS employee reported a dust storm with visibility down to 500 feet 3 miles southwest of South Mountain Park. Finally, at 549 pm a trained weather spotter near Sky Harbor International Airport reported visibility to one quarter mile in dense blowing dust. The dense blowing dust created very hazardous driving conditions; fortunately there were no reports of accidents or injuries due to the dust storm.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397066, 397067.